Copy Desk Chief
On Wednesday, I hobbled into Student Health. I’ve been having shooting pain in my left foot, and it is incredibly painful for me to walk. I’d been having minor pain in my foot for the past few weeks, but I wrote it off as being on my feet a lot, walking around. And then it got worse.
So I went to Student Health in Laurel Hall. I did a walk-in, so there was a bit of a wait, but I was fine with that so long as something got done about my foot. Eventually, the nurse called me back.
I limped after her, falling easily 15 feet behind her, and slowly made my way to the exam room. The nurse asked me questions about my foot and if I’ve noticed any bruising. I told her I hadn’t, but I hadn’t been paying much attention to it. She took a look at it and saw that it was swollen, and she told me that she was going to get the doctor, who would see if an X-ray would be necessary.
The doctor came in and asked me a few questions. She barely read my chart, but noted that I’ve been to Student Health for foot and ankle problems twice before. (I’ve sprained both my ankles missing the last step on the stairs two separate times.)
The doctor poked my foot for about a minute. She then asked me about my weight and started telling me about the “physics” of the body while walking. I know about my weight, and I’m aware of what pain I usually have because of it — it’s not this pain. I have struggled with my weight my entire life; I was diagnosed with exercise-induced asthma when I was four, and I have to take medication that has weight gain as a side-effect in order to be a functional human being.
Not that I had the chance to tell the doctor that. She told me that I should see a nutritionist at Student Health so I can lose weight because that was apparently the source of my pain — which is really a great thing to say to someone with an eating disorder.
She wrapped my foot in an elastic bandage and walked out, giving me instructions to get my prescription at the front desk. She didn’t say goodbye or anything else to me.
I got my prescription, hobbled over to the dispensary and found out that I was prescribed a painkiller called naproxen that can react with my Zoloft and cause stomach bleeding. Not that the doctor told me.
She told me to keep the bandage on and take the naproxen for three days. She told me that my unusual and severe pain in my foot is because I’m fat.
The post Opinion: When body shaming overshadows health care appeared first on The Review.
Note from Journals.Today : This content has been auto-generated from a syndicated feed.